The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

About to start verapamil...& already nervous!


#1

I’m just about to start verapamil (will start out on 90mg), and I’m feeling a bit anxious about it. I’m worried about side effects, especially since I seem to be very sensitive in that regard. I’m already very prone to fatigue and also, to some extent, constipation…plus I have blood pressure that’s on the low side of normal, to top it off :?

This is migraine-preventative trial # 2 for me (amitriptyline was # 1; couldn’t tolerate it).

I’ve had a horrible April with frequent, moderate-to-severe headaches - I counted 15 in total…my highest monthly count yet :frowning: plus low-level vertigo and imbalance currently. I’ve been taking way too many OTC painkillers, plus my abortive (Zomig)…The OTCs definitely started giving me nasty stomach irritation (and who knows, perhaps Zomig also contributed to that). So I figure giving verapamil a shot is well worth it at this point…I’m not managing well and desperately need some relief, and I can’t keep destroying my stomach with frequent painkiller use. I’m waiting to see a neurologist (also # 2, since # 1 was oddly unwilling/unable to help after ami failed) but in the meantime I’m giving this a go (it was prescribed by a headache specialist, and my family doctor agrees I should at least try it)…

I’ll be sure to drink lots of water, and increase my fibre intake. Beyond that, any other tips from experienced verapamil folks? I’d appreciate it! I’ll post about how it goes (unless I get too scared to take it tonight)…

Thanks! :mrgreen:
-Bren


#2

bren1985
Good luck with the Verapamil I know it has helped quite a few people - haven’t tried it myself but did get get ‘locked in’ to the rebound headache situation taking abortives & OTC meds which, as I found out, just kept the severe headaches rebounding on & on… Have you read ‘Heal your Headache’ by Dr David Buchholz. He and most of the MAV specialists recommend stopping all painkillers to stop the daily headaches. It’s hard, & I can speak from my own experience, but did work for me. The book is available on Amazon & definitely worth reading. Increasing the water & fibre is good & my specialist recommended an osmotic laxative if constipation is a problem with the meds. Hope this helps.
Barb

(NB from admin: this image links to a product this member has found helpful and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. Thanks for your support!)


#3

Hi Barb,

Thank you for your kind and helpful response, and for the good luck. Yes, I think I did get locked into a rebound situation just as you’ve described - Sorry you also went through that. I’ve read parts of “Heal your headache” (borrowed it from the library, but perhaps I should buy it). I was aware of the rebound risk…but I caved in and took OTCs and an abortive, way too frequently. I was trying to manage without any migraine preventative, but I’m clearly seeing that I need to try another approach (as well as make some lifestyle changes, e.g. get some exercise).

I was brave and took my 90mg of verapamil last night. Luckily, it seems I haven’t had any problems with it so far, but it’s still very early. Fortunately, since I stopped all OTC painkillers and my abortive about a week ago, things seem to have improved headache-wise…they are much milder now for the time being (crossing my fingers they stay that way!). It seems that indeed I got caught in a rebound loop.

I hope you are doing well, Barb, and thank you again :slight_smile:


#4

Just to follow up about my verapamil trial: I had to stop it after a few days due to increased dizziness. But it did seem to reduce the frequency and severity of my headaches (although I don’t know if that’s because I also reduced my reliance on pain meds and abortives at the same time).